Idaho, 2024Avalanche in Idaho, March 1, 2024
March 1, 2024 · NWS OTX · 1 event in 1 county or zone
On Friday, March 9th, at approximately 3:00pm a snowmobiler unintentionally triggered a hard slab avalanche while riding up an open, east-facing, wind-loaded slope. The avalanche started at 6,700 feet just below Gunsight Peak, in the headwaters of McCormick Creek.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Friday, March 9th, at approximately 3:00pm a snowmobiler unintentionally triggered a hard slab avalanche while riding up an open, east-facing, wind-loaded slope. The avalanche started at 6,700 feet just below Gunsight Peak, in the headwaters of McCormick Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 1, 2:15 PM PST, 40 minutes earlier.
Area forecast discussion, Mar 1, 2:15 PM PST, 40 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
215 PM PST Fri Mar 1 2024
.SYNOPSIS...
Snow showers are expected today and some may produce quick bursts
of heavier snow this afternoon and evening. A disturbance
Saturday will bring a round of light snow to the lowlands. An
unsettled weather pattern will remain in place through next week
with several opportunities for snow and some rain, with the next
best potential for snow that may cause impacts around Monday and
Tuesday, including in the lowlands.
&&
.DISCUSSION...
Today and tomorrow: Forecast is still on track for the squalls
this afternoon. Confidence is increasing for timing around the
evening commute in eastern WA/North ID. Road temperatures are well
above freezing but intense showers will rapidly cool them to near
or even below freezing. Temperatures tonight will fall below
freezing in most areas, so a slow freeze is likely.
Another mesoscale low brings additional snowfall to the Inland
Northwest tomorrow morning. This will be more stratiform in nature.
The best chances for 2 inches or snow or more are north of Deer Park
(40-80% chance). Winter weather advisories are in place for this
snowfall. This snow will wrap up quickly tomorrow late morning and
afternoon. The northern Panhandle will see some leftover showery
activity with southwest upslope flow into tomorrow evening.
/butler
Sunday through Friday: A series of waves will push through next
week as the Inland Northwest remains in a progressive pattern.
This will lead to continued unsettled conditions with periods of
precipitation and cooler-than-normal temps. Through the period, it
will turn colder than it's been over the last few days allowing
for more snow potential into the lowlands. The first best chance
for precipitation during the period will be from late Monday into
Tuesday. This feature is looking to favor N Idaho at this time
more than central and eastern WA, but it's worth monitoring for
these areas as well. Precip chances continue, but are anticipated
to decrease, during the latter stages of the week. Max temps
generally running about 6-9 degrees below normal for most
locations. /KD
&&
.AVIATION...
18Z TAFS: Afternoon snow showers will become more widely
scattered and yet isolated in nature, as the environment is quite
convective and unstable. Challenging to pin point impacts to
airports, so generally VFR conditions with brief drop to MVFR/IFR
possible in brief, heavy snow showers mainly between 20Z-04Z.
Locations most impacted will be eastern Washington and Idaho
Panhandle (GEG, SFF, PUW, DEW, CQV, SZT, COE). Another band of
snow will bring MVFR conditions to the airports starting tomorrow
morning.
FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: There is low
confidence in coverage of convective snow showers and snow
accumulation at air fields through Friday evening. Moderate
(40-70% chances) for convective snow showers impacting KPUW-KGEG-
KSFF- KCOE TAF sites 20Z-04Z Today.
------------------
Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance
For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https://www.weather.gov/otx/avndashboard
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 29 38 24 39 24 37 / 70 80 20 30 30 60
Coeur d'Alene 28 36 22 37 21 35 / 70 90 30 40 30 70
Pullman 30 37 24 38 25 35 / 90 80 20 30 40 60
Lewiston 34 44 29 43 29 42 / 70 70 10 20 30 50
Colville 26 38 21 38 20 36 / 70 90 40 40 20 60
Sandpoint 28 35 24 35 22 34 / 70 100 60 60 50 80
Kellogg 28 36 24 36 22 34 / 90 100 40 60 50 80
Moses Lake 31 44 25 43 26 40 / 50 30 0 10 10 40
Wenatchee 29 41 25 40 26 37 / 50 40 0 10 10 40
Omak 31 41 24 40 25 38 / 50 80 10 10 10 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 3 PM PST Saturday for Central
Panhandle Mountains-Northern Panhandle.
WA...Winter Weather Advisory until 3 PM PST Saturday for Northeast
Mountains-Okanogan Highlands.
&&In the hours before
Special weather statement, Mar 1, 9:31 AM PST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Spokane WA
931 AM PST Fri Mar 1 2024
IDZ001>004-026-027-WAZ033-036>038-020300-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Washington Palouse-
Spokane Area-Northeast Mountains-Okanogan Highlands-
931 AM PST Fri Mar 1 2024
Widely scattered snow showers will develop this afternoon into the
early evening hours today. Snow showers will be capable of
producing bursts of heavy snow and gusty winds between 20 to 30
mph. Organized showers may produce snow squalls with visibility
rapidly dropping down to one-half mile or less. Intense snow
showers may also drop road surface temperatures down to below
freezing with icy conditions rapidly developing, especially around
the time of the evening commute. Remain alert to the latest
weather and travel conditions and keep an eye out for snow squall
warnings. If caught in a snow squall, remember to reduce speeds
and to turn on headlights and hazard lights.
Special weather statement, Mar 1, 1:38 PM PST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Spokane WA
138 PM PST Fri Mar 1 2024
IDZ001>004-026-027-WAZ033-036>038-012245-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Washington Palouse-
Spokane Area-Northeast Mountains-Okanogan Highlands-
138 PM PST Fri Mar 1 2024
Widely scattered snow showers will develop this afternoon mainly
between 3PM and 7PM. Snow showers will be capable of producing
bursts of heavy snow and gusty winds between 20 to 30 mph.
Organized showers may produce snow squalls with visibility rapidly
dropping down to one-half mile or less. Intense snow showers may
also drop road surface temperatures down to below freezing with
icy conditions rapidly developing, especially around the time of
the evening commute. Remain alert to the latest weather and travel
conditions and keep an eye out for snow squall warnings. If
caught in a snow squall, remember to reduce speeds and to turn on
headlights and hazard lights.
Avalanche, Northern Panhandle
- When
- March 1, 2:55 PM PST to 3:05 PM PST
- Where
- Northern Panhandle forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Avalanche near Gunsight Peak resulted in 1 fatality.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Debris Flow in California, March 1 to 5, 2024$144,000 · 66 kt wind · 96 events
- Wildfire in Oklahoma, March 1 to 9, 2024$1.3 million · 3 events
- Winter Storm and Heavy Snow in Idaho, March 1 to 4, 2024$323,000 · 13 events
- Tornado and Heavy Snow in California, March 1 to 4, 2024$50,000 · EF0 · 44 events
- Wildfire in Wyoming, March 1, 2024$250,000 · 1 event
- Winter Storm and Heavy Snow in Utah, March 1 to 4, 2024$54,000 · 78 kt wind · 33 events
- High Wind in Nevada, March 1 to 3, 2024$110,000 · 76 kt wind · 11 events
- High Wind in Colorado, March 1 to 2, 2024$87,000 · 72 kt wind · 6 events
- Flooding and Damaging Winds in California, March 1 to 2, 20244 injured · $70 · 65 kt wind · 10 events
- Heavy Snow and High Wind in California, March 1 to 3, 2024$50,000 · 76 kt wind · 6 events
- Drought in New Mexico, March 1 to 31, 202429 events
- Heavy Snow and High Wind in Nevada, March 1 to 4, 202471 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169612.